Jump to content

What time do ya'll take topamax?


Recommended Posts

I've been taking 100mgs topamax at night for the past 4 months or so. I've added a 50 mg AM dose this past week. It's kicking my ass. Have people found that the timing of the dose makes a big difference as far as effectiveness and side effects? Do you think I could take the whole thing at night until I've had a chance to adjust to the increase? I would look it up but my copy of the PDR is just laughing at me right now.

Link to comment
Share on other sites

I take 100mg at 10am, 430pm, 1130pm.

That's when I should take it, anyway. If I wait too long for the morning dose I get a bit tingly, especially if I took the night dose a bit early.

I found that it worked better for me to take it three times a day rather than two and I would say you should try taking some in the morning for a few more days and seeing if the side effects go away.

A lot of people get away with taking it all at night, though.

So, pretty much I don't know how much help I am.

Link to comment
Share on other sites

Back when I was on 400, and just on topa and lamictal, I was fine taking it all at night.

Now at 200, I was OK basically at night, but now I've split into 100 night and 100 mid-afternoon cuz I'm also on lithium--I've found that splitting the lith up into three times a day and topa twice helps keep the ol' lith toxic symptoms mostly at bay (less shakes and tinnitus).

I think maybe it's less the timing of your doses than the raising of it? Could be that your brain just needs to get used to it... and when all the kinks in the ol' grey matter get worked out (ha, assuming they do, we all know how dose-sensitive topa can be...) then I think would be the best time to worry/experiment with the scheduling of the doses. Of course for now it probably wouldn't hurt to split it up, IMO.

Link to comment
Share on other sites

i tried it for several months and it just didn't work out.

i was up to 100mg at the peak of my experiment with it.

for me, the major side effect was that it was too activating. i got way too nervous and anxious on it. there was no way i could have taken it at night. i took it in the morning and felt like i had ODed on coffee all day long, and then the insomnia problem came later at night.

after it washed out of my system, which didn't take long at all, i could sleep again and i feel great. i guess it wasn't for me.

Link to comment
Share on other sites

Hi VE

I take it three times a day and I, oddly, don't like taking it at night.

I take 100 when I get up. I take 100 in the afternoon. I take 50 at dinnertime.

Why? Because I actually find it kind of relaxing. It takes the edge off anxiety for me.

How is it kicking your ass? Making you feel weird somehow? I have to say, I lost all the "dumb" and the tingles after the first couple months. Now, it just pretty much helps...

Link to comment
Share on other sites

I only took all at bedtime when just on 50 mg.

As soon as went to 100 mg it was divided 50 BID, and 12 hours apart, 10 AM, 10 PM.

I have now been on 100 mg twice a day at the same times above.

Those times seem to calm me, and usually help with sleep.

But, I also take 50mg trazodone at bedtime, rather 11PM and go to bed, stay in bed, or I do stuff through the med(trazodone) and it does not work.

Like tonight, because I feel sick, and that is throwing it off.

I have an appointment with doctor at my therapist's place to do med check, been a while.

Since I know they think with all my pressures I might need an other mood stabilizer along with my topomax, not an add, they don't work for me, or ssri's, so it would be a gold standard like Lithobid, which they are doing more often with Topomax now.

Topomax does work well with my brain chemistry, just maybe not quite enough to control some impulses of manic stuff, although been long time for true manic, such as years.

Just rambling like this, or rather hard to end a thought, OK here is the period.

Take Care,

Aly

Link to comment
Share on other sites

Hmm...

I wonder if it could be some kind of drug interaction maybe. Because that just doesn't sound like something Topamax would be responsible for. At least nothing I've heard of. But hey, I'm no doctor, of course...

Did you ask your pdoc?

I know such things aren't on the PI sheet. I read those things with a magnifying glass. Multiple times. I'm weird like that. I'll read it again for you if you want. ;)

Link to comment
Share on other sites

It's the same as when I started at 50. Going to 100 wasn't as bad. In both cases all side effects were gone within six weeks.

I'm just wondering how important the timing is right now and if it would make the side effects better or worse to take it all at night.

I'm taking it for temporal lobe issues and not just as a mood stabilizer, so that's probably a factor.

Link to comment
Share on other sites

i take 150mg in the morning and leave 75mg for the evening. but as you said, im taking it for a different reason than you so i don't know if this helps much.

i find that it makes a big difference taking the bigger dose in the morning because im mega spazzy then and it makes me sleepy or at least, sedates me a tad. 400mg broken out worked really well for a long time but then out of the blue made me stupid.

tal

Link to comment
Share on other sites

  • 2 weeks later...

Wow. I can't imagine taking ANY of it at night. I originally had it split 25 wake/25 bed. Not happenin'. Even with the Seroquel I just couldn't settle down well to sleep.

Now I take 50 in the morning. It would be a higher dose if it weren't for that word search/loss side effect. That sucks ass even at home (honey, what is that thing outside we put trash into?) ;) ...and I just can't mess around with hesitation working in a hospital. But I love the effects of it, soooooo, my only option is to go up super slow.

HTH!

Link to comment
Share on other sites

For me personally, I just have to post this and hope it helps.

For I even quit Topomax the first time around, the side effects were dreadful.

I was given 50 mg @ bedtime, I was all hyper, got the tingling, numbness really bad, and for hours.

It was terrible for one week, and the morning after felt really horrible.

I gave up.

But after not being able to find another med, I got rashes, etc.

The doctor decided to try Topomax at 100 mg in the evening, and I was calm, no numb, no real dumb, and that was all gone so quickly, the taste thing too.

Then we titrated up to 50 mg in AM in 2 weeks it was even better.

Then in month or so to 100 mg in AM, and truly mood even better.

I really feel that 50 mg is too low and the bad dumb side effect place for most.

From what I have heard from friends and now here.

I think it is sad to see somebody going through that needlessly.

No, I am not a doctor, but that was my experience.

And I have been on that dose for about year now, and as said after great fear and saying never Topomax again!

I hope you will discuss possibility of such with your doctor, and you find same.

Luv, Aly

Link to comment
Share on other sites

This is one of those things I have to constantly keep saying about topamax. It is very dose sensitive.

For instance, when I first took it, at one point I forgot my name. This could be taken for a bad thing. Fortunately, at this point in my life, it was rarely required that i remember my name. Oh, yes, I could always get it off, say, my driver's license, but that would require remembering I had one.

Guess what? That went away. My dose went up. it went away. my dose kept going up. I hit my sweet spot, as it were. That wasn't quite where I wanted to be, so I went up again (from 200 to 400). I was very happy at 400.

Always, I see people so unhappy at 50, at 100 mg; they have all these problems. But, maybe these things will go away at a higher dosage. Of course, it could be a sign that topamax won't work at all. Really, in my very NON-professional opinion, the only real way to tell is to try going up, if, that is, there's no particular benefit being realized at the current dose.

At any rate--rom all I've seen, read, since I've been around here, topamax is a "sweet spot" med--weird ass side effects will come and go, and your sweet spot may come at 175 mg or 250 mg or whatever, and 25 mg one way or the other may be the difference between oh, I feel icky or eh, i feel like total crap or God, just kill me! or ah, perfect!

Me, right now, I'm at 200, which is *a* sweet spot, wish I could be at 400 but that's not possible while I'm on lithium so I'll take what I can get. I'm not stupid, not tired, not jacked. I'm pretty well good, thanks.

Link to comment
Share on other sites

  • 2 weeks later...

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...